Alert archive / Indiana / Special Weather Statements in 2021

Special Weather Statement, NWS Indianapolis, IN

July 8, 2021Hendricks County, Morgan County, Indiana

NWS Indianapolis, IN issued this special weather statement at Jul 8, 2021, 2:30 PM EDT for Hendricks County, Morgan County, Indiana. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2021, 2:30 PM EDT (18:30 UTC)
Expired
Jul 8, 2021, 3:15 PM EDT
In force
45 min
Issued by
NWS Indianapolis, IN

Counties Hendricks County, IN, Morgan County, IN

The radar

The Indianapolis radar (KIND), 15 km from the middle of the area, began a volume at 18:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.5 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2021-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 764 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2021-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
764 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
748 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

877 
WWUS83 KIND 081830
SPSIND

Special Weather Statement
National Weather Service Indianapolis IN
230 PM EDT Thu Jul 8 2021

INZ046-047-054-081915-
Morgan-Hendricks-Marion-
230 PM EDT Thu Jul 8 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN MORGAN...
EASTERN HENDRICKS AND WESTERN MARION COUNTIES...

At 230 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Danville to Plainfield to 10 miles
northwest of Martinsville. Movement was east at 30 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Indianapolis, Plainfield, Brownsburg, Martinsville, Speedway,
Mooresville, Danville, Avon, Pittsboro, Brooklyn, Clermont, Monrovia,
Clayton, Wynnedale, Bethany, Eagle Creek Reservoir, Lake Hart,
Indianapolis Int'l Airport, Eminence and Centerton.

This includes the following highways...
 Interstate 65 between mile markers 118 and 126.
 Interstate 70 between mile markers 52 and 80.
 Interstate 74 between mile markers 60 and 73.

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3991 8625 3971 8613 3963 8621 3963 8625
      3959 8625 3944 8640 3945 8663 3947 8663
      3947 8668 3948 8669 3968 8654 3987 8660
TIME...MOT...LOC 1830Z 264DEG 24KT 3982 8647 3971 8640 3952 8657 

$$

Beachler

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Jul 8, 1:56 PM EDT, 34 minutes earlier.

Area forecast discussion, Jul 8, 1:56 PM EDT, 34 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
156 PM EDT Thu Jul 8 2021

...Updated Aviation Discussion...

.Forecast Update...
Issued at 1000 AM EDT Thu Jul 8 2021

Scattered showers and isolated thunderstorms across mainly northern
counties this morning...will continue to slide eastward...while
overall convective coverage slowly expands and builds southward
through this afternoon.  While current storms are more garden-
variety in nature, a marginal risk for strong/severe winds continues
for this afternoon and at least early into this evening for most of
the CWA.  Threat of heavy rainfall and very localized flooding is
also present under stronger storms through this evening.
Considerable cloudiness will keep temps from rebounding farther than
the low to mid 80s for most locations amid the high humidity.

&&

.Short Term...(Today through Friday)
Issued at 301 AM EDT Thu Jul 8 2021

Scattered convection was across mainly the far northern forecast
area, stretching back into central Illinois early this morning.
Isolated convection was across the far southwestern forecast area. A
surface cold front extended from lower Michigan southwest to north
of St. Louis. An upper trough was just west of the area.

Based on recent trends, believe that at least isolated convection
will continue through the remainder of the predawn hours, especially
with the upper trough and front nearby. Will continue some PoPs
before 12Z.

After 12Z, the left exit region of an upper jet will be near the
northern forecast area. This will likely aid in the production of
some convection by mid to late morning there. Later during the day,
as the cold front moves through the area, it will interact with
unstable air to produce scattered to numerous showers and
thunderstorms. Overall, will end up going at least likely PoPs most
areas at some point during the day.

There is enough shear around to perhaps get some isolated severe
storms this afternoon, mainly across the eastern and southern
forecast area ahead of the front.

The front will be exiting the area this evening, so will just keep
some low PoPs in the east during the evening hours.

Surface high pressure will build into the area overnight into Friday
morning, and this will provide dry and cooler conditions. During the
afternoon, an upper disturbance in northwest flow aloft will
approach the area. Some lift will occur aloft with this feature by
late afternoon. However, the surface high will still have influence
over much of central Indiana, keeping the low levels dry.

Thus, while some sprinkles may be possible in the far west later on
Friday, feel that mentioning PoPs will be overdone. Will go with a
dry forecast.

&&

.Long Term...(Friday night through Wednesday)
Issued at 301 AM EDT Thu Jul 8 2021

The long term period looks to be active, beginning with the arrival
of leading shortwave impulses ahead of a strengthening low early in
the weekend. This low will close off somewhere in the region, likely
to our west per the general consensus of deterministic guidance, and
lead to multiple potential rounds of showers and thunderstorms
throughout the long term period.

While a marginal severe threat would not be out of the question
given at times modest deep layer shear values, the more substantial
concern will be hydrologic with deeply saturated/pseudotropical
profiles (featuring deep but thin instability profiles)
and precipitable water values continuing to be advertised at 1.8 to
2 inches, which approaches climatological maximum for the time of
year. This, along with wet antecedent conditions means heavy rain
from thunderstorms, particularly if occurring in multiple rounds,
will have little trouble causing at least nuisance flooding issues,
if not flash flooding and renewed river flooding. OHRFC river flood
ensembles indicate at least a 30 percent chance of renewed minor
flooding along portions of the main stem rivers, particularly in
southwest Indiana where river flooding has been an issue for some
time now, and just recently ended.

The closed upper low looks to lift out of the area by mid week next
week, although additional disturbances in the weakly cyclonic flow
will continue to merit precip chances through the end of the period.

Given the overall pattern, temperatures should be at least a bit
below normal, particularly early in the long term period, and the
blend has handled this quite well.

&&

.Aviation...(18Z TAF Issuance)
Issued at 155 PM EDT Thu Jul 8 2021

IMPACTS:
- Scattered convection this afternoon will continue into early
  evening, with IFR/MVFR and gusts over 25kt in convection
- Sustained winds generally 10kt or less...except in/around storms
- Gradual wind shift to northwest this evening

DISCUSSION:
Scattered convection currently along the I-70 corridor, with
isolated strong/severe winds...will expand in coverage through
this afternoon and early evening along and south of the I-70
corridor. MVFR ceilings at KIND/KLAF should lift to VFR at KIND
late this afternoon, and KLAF early this evening. Otherwise VFR is
expected to prevail through Friday afternoon...except in and
around today's showers/storms where brief IFR/MVFR is expected.
Winds near stronger cells may gust as high as 25-40 kts although
low confidence any site sees winds this intense.

Showers/storms will end from north to south this evening as the
associated cold front continues to slowly cross the region.  Winds
will veer to northwesterly early this evening...and then remain
generally under 10 kts the remainder of the TAF period.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Update...AGM
Short Term...50
Long Term...Nield
Aviation...AGM
Hazardous weather outlook, Jul 8, 3:44 AM EDT, 10 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
344 AM EDT Thu Jul 8 2021

INZ021-028>031-035>049-051>057-060>065-067>072-090745-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil,
Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee,
Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon
344 AM EDT Thu Jul 8 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Scattered to numerous showers and thunderstorms will be around
through the day today, ending all areas this evening. Isolated severe
storms with damaging winds are possible, mainly this afternoon and
early evening.

Any storm will be capable of producing gusty winds, small hail, heavy
rain, and lightning.

Storm motion will generally be to the east at around 25 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible for much of the time from Friday night
through Wednesday. Any storm can produce cloud to ground lightning,
gusty winds and locally heavy rain.

Repeated rounds of storms with heavy rain could lead to flooding
this weekend into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation cannot be ruled out this afternoon and early
evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Jul 8, 12:40 PM EDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1240 PM EDT Thu Jul 8 2021

INZ048-056-057-081730-
Rush-Shelby-Hancock-
1240 PM EDT Thu Jul 8 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SHELBY...
SOUTHEASTERN HANCOCK AND NORTHERN RUSH COUNTIES...

At 1239 PM EDT, a strong thunderstorm was located 9 miles northwest
of Rushville, or 14 miles northeast of Shelbyville, moving east at 25
mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Rushville, Knightstown, Morristown, Carthage, Glenwood, Mays and
Arlington.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3958 8530 3960 8569 3981 8569 3980 8560
      3979 8559 3979 8530
TIME...MOT...LOC 1639Z 272DEG 22KT 3968 8560

JAS
Local storm report, Jul 8, 1:39 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
139 PM EDT THU JUL 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0101 PM     TSTM WND DMG     RUSHVILLE               39.62N 85.45W
07/08/2021                   RUSH               IN   EMERGENCY MNGR

            TREES DOWN ON THE NORTH SIDE OF RUSHVILLE.
            TIME ESTIMATED BY RADAR.

&&
Local storm report, Jul 8, 1:44 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
144 PM EDT THU JUL 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0107 PM     TSTM WND DMG     1 SSW RUSHVILLE         39.61N 85.45W
07/08/2021                   RUSH               IN   PUBLIC

            REPORT FROM MPING: 3-INCH TREE LIMBS BROKEN;
            POWER POLES BROKEN.

&&
Special weather statement, Jul 8, 1:51 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
151 PM EDT Thu Jul 8 2021

INZ045-046-053-054-081845-
Owen-Morgan-Putnam-Hendricks-
151 PM EDT Thu Jul 8 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN MORGAN...
SOUTHWESTERN HENDRICKS...NORTHEASTERN OWEN AND CENTRAL PUTNAM
COUNTIES...

At 149 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 17 miles west of Danville to near
Greencastle to 13 miles northwest of Spencer. Movement was east at 30
mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Greencastle, Danville, Cloverdale, Monrovia, Clayton, Bainbridge,
Paragon, Fillmore, Coatesville, Amo, Stilesville, Quincy, Groveland,
Belle Union, Little Point, Eminence, Cagles Mill Lake and Devore.

This includes Interstate 70 between mile markers 34 and 60.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3981 8656 3963 8646 3937 8652 3937 8694
      3947 8694 3948 8695 3961 8688 3976 8696
TIME...MOT...LOC 1749Z 262DEG 27KT 3974 8685 3962 8681 3945 8689

Beachler
Local storm report, Jul 8, 1:55 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
155 PM EDT THU JUL 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TSTM WND DMG     1 ESE NEW SALEM         39.53N 85.33W
07/08/2021                   RUSH               IN   PUBLIC

            LARGE TREE LIMBS DOWN AND CROPS FLATTENED.

&&
Special weather statement, Jul 8, 2:30 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
230 PM EDT Thu Jul 8 2021

INZ046-047-054-081915-
Morgan-Hendricks-Marion-
230 PM EDT Thu Jul 8 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN MORGAN...
EASTERN HENDRICKS AND WESTERN MARION COUNTIES...

At 230 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Danville to Plainfield to 10 miles
northwest of Martinsville. Movement was east at 30 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Indianapolis, Plainfield, Brownsburg, Martinsville, Speedway,
Mooresville, Danville, Avon, Pittsboro, Brooklyn, Clermont, Monrovia,
Clayton, Wynnedale, Bethany, Eagle Creek Reservoir, Lake Hart,
Indianapolis Int'l Airport, Eminence and Centerton.

This includes the following highways...
 Interstate 65 between mile markers 118 and 126.
 Interstate 70 between mile markers 52 and 80.
 Interstate 74 between mile markers 60 and 73.

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3991 8625 3971 8613 3963 8621 3963 8625
      3959 8625 3944 8640 3945 8663 3947 8663
      3947 8668 3948 8669 3968 8654 3987 8660
TIME...MOT...LOC 1830Z 264DEG 24KT 3982 8647 3971 8640 3952 8657

Beachler

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 5:18 AM EDTSpecial Weather StatementINDClinton, Tippecanoe42 min
Jul 8, 5:26 AM EDTSpecial Weather StatementINDWarren49 min
Jul 8, 5:46 AM EDTAreal Flood AdvisoryINDTippecanoe, Warren3 hr
Jul 8, 12:10 PM EDTSpecial Weather StatementINDHancock35 min
Jul 8, 12:40 PM EDTSpecial Weather StatementINDRush50 min
Jul 8, 12:54 PM EDTSevere Thunderstorm WarningINDRush36 min
Jul 8, 1:28 PM EDTSevere Thunderstorm WarningINDDecatur, Rush32 min
Jul 8, 1:51 PM EDTSpecial Weather StatementINDPutnam54 min
Jul 8, 2:21 PM EDTAreal Flood AdvisoryINDDecatur3 hr
Jul 8, 2:58 PM EDTSpecial Weather StatementINDJohnson, Marion47 min
Jul 8, 3:00 PM EDTFlash Flood WarningINDDecatur3 hr
Jul 8, 3:42 PM EDTSevere Thunderstorm WarningINDJennings48 min
Jul 8, 4:32 PM EDTSpecial Weather StatementINDBrown, Monroe28 min
Jul 8, 4:34 PM EDTSpecial Weather StatementINDJennings26 min
Jul 8, 4:54 PM EDTSevere Thunderstorm WarningINDLawrence, Martin21 min
Jul 8, 4:58 PM EDTSpecial Weather StatementINDJackson32 min
Jul 8, 5:18 PM EDTSpecial Weather StatementINDHenry27 min
Jul 8, 5:22 PM EDTSpecial Weather StatementINDJackson23 min
Jul 8, 5:49 PM EDTSpecial Weather StatementINDJackson26 min

Nearby

Special Weather Statements in Indiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.